Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 80, NWS Flagstaff, AZ

August 2, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2018, 6:53 PM MST for Yavapai County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 6:53 PM MST (01:53 UTC)
Expired
Aug 2, 2018, 9:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Phoenix radar (KIWA), 108 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2908 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGUS55 KFGZ 030153
FFWFGZ
AZC025-030445-
/O.NEW.KFGZ.FF.W.0080.180803T0153Z-180803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
653 PM MST THU AUG 2 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 945 PM MST

* At 652 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

This includes the following streams and drainages...Castle Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3403 11254 3412 11248 3403 11237 3388 11228

$$
41
2 follow-up statements
871 
WGUS75 KFGZ 030342
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
842 PM MST THU AUG 2 2018

AZC025-030445-
/O.CON.KFGZ.FF.W.0080.000000T0000Z-180803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
842 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MST FOR
YAVAPAI COUNTY...

At 840 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain have redeveloped across the warned area. Up to two inches of 
rain has already fallen. Flash flooding is expected to begin shortly.

This includes the following streams and drainages...Bitter 
Creek...Castle Creek...and Banty Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3403 11254 3412 11248 3403 11237 3388 11228

$$

41
943 
WGUS75 KFGZ 030443
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
943 PM MST THU AUG 2 2018

AZC025-030452-
/O.EXP.KFGZ.FF.W.0080.000000T0000Z-180803T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
943 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 945 PM
MST...

The heavy rain has ended across the Castle Creek drainage. Light 
rainfall should continue through 11 pm MST. Flood waters should 
continue to recede. Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3403 11254 3412 11248 3403 11237 3388 11228

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:02 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 2, 3:02 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
302 PM MST Thu Aug 2 2018

.SYNOPSIS...Expect afternoon and evening chances for showers and
thunderstorms through Friday. For the weekend, chances decrease as
a passing disturbance brings drier air across our area. Moisture
returns early next week with storm chances increasing across the
northland.

&&

.DISCUSSION...
Monsoonal moisture will continue to create a favorable environment
for widespread showers and thunderstorms through the afternoon and
evening hours today. Light steering flow will allow for slow
moving storms to create situations where flash flooding may occur
especially over flood prone locations.

Most of the stronger activity continues to be located in Yavapai
county this evening where skies clear significantly earlier in the
day than other locations along the rim. This allowed for increase
solar insolation and subsequent heating to occur.

Storm-top winds are pushing cloud tops generally off to the
northeast and creating additional shade, limiting further
widespread insolation and modifying the airmass across much of the
high country. This is helping further limit storm growth and
aligns well with with current lifted index values highest in
Yavapai County and dropping across much of the Mogollon Rim.

Storm activity should begin to decrease across the area around
sunset as diurnal heating shuts off.

A similar situation is expected again on Friday as daytime
heating initiates convection over the higher terrain with
expectations for the bulk of the shower activity to develop over
the rim and propagate across Yavapai and Gila counties.

A drying trend is expected to develop Saturday and Sunday as
zonal flow moves into the southern great basin and cuts down on
our available moisture. The decrease in available moisture will
result in convection being limited to the highest terrain such as
the White Mountain and San Fransisco Peaks. However by early next
week moisture should be increasing again as the zonal flow moves
back northward and the ridge redevelops allowing for moisture to
once again flow into northern Arizona from the Gulf of California.

&&

.AVIATION...For the 00Z package...Expect thunderstorms activity to
diminish this evening mainly after 02Z. Local IFR in +RA, erratic
wind gusts, and hail will be possible near any of the stronger
storm cells. Storm activity should begin to diminish after 02Z
Fri. Aviation discussion not updated for TAF amendments.
AdditionalShowers are expected to develop Friday around 18Z.

&&

.FIRE WEATHER...Areas from the Mogollon Rim southward will
continue to remain favored for afternoon and evening thunderstorms
again on Friday. Erratic outflow winds should be expected near
any thunderstorm activity. In addition, heavy rain and hail will
also be possible. Temperatures will remain above average. A
warming and drying trend is expected to develop on Saturday and
limit thunderstorm activity.

Sunday through Tuesday...The downward trend in thunderstorm
coverage will continue over the weekend. An increase in monsoonal
activity is possible on Monday and Tuesday as deeper moisture
returns to the region.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 2, 1:38 PM MST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             4 ENE IRON SPRINGS      34.60N 112.50W
08/02/2018  M1.00 INCH       YAVAPAI            AZ   PUBLIC

            QUARTER-SIZED HAIL WAS REPORTED BY THE
            PUBLIC AS A STRONG THUNDERSTORM MOVED OVER
            THE PRESCOTT AREA.

&&

TPS
Local storm report, Aug 2, 2:56 PM MST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
256 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      4 E PRESCOTT COURTHOUSE 34.55N 112.40W
08/02/2018                   YAVAPAI            AZ   TRAINED SPOTTER

            HEAVY RAIN CAUSING HIGH WATER (DEPTH
            UNKNOWN) ON HWY 69 AT LEE BLVD.

&&

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:10 PM MSTFlash Flood WarningFGZYavapai8 hr
Aug 2, 6:24 PM MSTFlash Flood WarningFGZCoconino111 min
Aug 2, 8:18 PM MSTFlash Flood WarningFGZCoconino, Navajo117 min
Aug 3, 1:00 AM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.